ONCAlert | 2018 SGO Annual Meeting on Women’s Cancer
Lung Cancer Case Studies

Jack West, MD: Concern About Drug Interactions

Jack West, MD
Published Online:Oct 22, 2015
Ingrid C is a 62-year-old corporate accountant from San Antonio, Texas. At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

 

Would you be concerned about drug interactions in this patient? 

 

There is always a potential for drug interactions any time two or more drugs are used. The small molecule TKIs do have  potential interactions with some  antidepressant medications, certain SSRIs, and so I  want to be careful in determining exactly what a patient is on, potentially reach out to a pharmacist I work with [to determine] whether or not we should be concerned about toxicity issues. Some  SSRIs can increase the bioavailability and potential toxicity of any of the TKIs that we would consider here,  specifically afatinib, and because of that, it might lead to a decision to lower the dose.

 

You can consider making a change in the [SSRI] if it’s not critical, but if it is, you can potentially do just as well by being mindful that you might need a [TKI] dose reduction in this case because of the interaction of these two drugs. It doesn’t mean that you can’t give both concurrently, but you just need to be mindful that a dose adjustment may be particularly warranted in this setting.

CASE 1: mNSCLC

Ingrid C. is a 62-year-old corporate accountant from San Antonio, Texas. Her medical history is notable for depression, which is being treated with an SSRI, and she has no history of smoking.

At the start of busy tax season, she presents to her PCP with back and chest pain, a persistent cough, and intermittent dyspnea.

  • Her cardiac workup is negative, and her PCP orders a chest x-ray, which shows bilateral lung nodules and a large upper right lung mass with pleural effusion; she is referred for a follow-up CT scan.
  • The CT confirms the presence of multiple lung nodules and additional lesions in the thoracic vertebra; she is referred for further diagnostics.
  • Core biopsy of her lung mass shows adenocarcinoma stage IV; mutational testing shows EGFR del 19.
  • Her performance status was 1.0 at diagnosis.

Ingrid has a family vacation in Tuscany planned for next year, and hopes to be able to keep her travel plans; her oncologist initiates her on afatinib 40 mg daily.

  • She returns to her oncologist in 2 weeks with persistent diarrhea (>5 stools/d) that has not responded to antidiarrheal medications, which were suggested by the nursing team, and her normal work day is being affected.
  • Her oncologist reduces her afatinib dose to 30 mg/day, and she continues therapy.
  • Nine weeks after initiating therapy, she reports to the nursing team symptoms of redness and swelling in her fingers and fingernails, and management strategies are recommended.

At her next follow-up 2 months later, her CT scan shows the right lung mass to be stable, with no new lesions. She has improved symptomatically.

  • Her diarrhea has improved sufficiently to allow her to resume her normal work load; her paronychia has been effectively managed with vinegar soaking and topical antibiotics.
Publications
Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.